Therapy-related acute myeloid leukemia following postoperative adjuvant chemotherapy including cisplatin and fluorouracil for esophageal carcinoma
- 115 Downloads
We report a case of therapy-related acute myeloid leukemia (t-AML), which developed following chemotherapy involving cisplatin and 5-fluorouracil for esophageal carcinoma. A 70-year-old man with past history of esophageal carcinoma, which was treated with subtotal esophagectomy 32 months earlier followed by 2 courses of chemotherapy involving cisplatin and 5-fluorouracil, was diagnosed with t-AML. His leukemia was resistant to chemotherapy, and the patient died from pneumonia 4 months after being diagnosed with leukemia. Although treatment for esophageal carcinoma is associated with a markedly lower frequency of therapy-related myeloid neoplasms than treatment for certain other malignancies such as hematological neoplasms, it is important to be aware that therapy-related myeloid neoplasms can occur as late complications of esophageal carcinoma treatment.
KeywordsTherapy-related myeloid neoplasms Esophageal carcinoma Fluorouracil Cisplatin
Conflict of interest
The authors declare that they have no conflicts of interest.
- 1.Vardiman JW, Arber DA, Brunning RD, et al. Therapy-related myeloid neoplasms. In: Swerdlow SH, Campo E, Harris NL, et al., editors. WHO classification of tumours of haematopoietic and lymphoid tissues. 4th ed. Lyon: IARC Press; 2008. p. 127–9.Google Scholar
- 2.Mauritzson N, Albin M, Rylander L, et al. Pooled analysis of clinical and cytogenetic features in treatment-related and de novo adult acute myeloid leukemia and myelodysplastic syndromes based on a consecutive series of 761 patients analyzed 1976–1993 and on 5098 unselected cases reported in the literature 1974–2001. Leukemia. 2002;16:2366–78.PubMedCrossRefGoogle Scholar
- 8.Natori K, Izumi H, Ishihara S, et al. Six cases of therapy-related leukemia or myelodysplastic syndrome after treatment for solid cancer. Jpn J Chemother. 2007;55:225–9.Google Scholar
- 9.Yamamoto K, Wakahashi K, Okamura A, Katayama Y, Shimoyama M, Matsui T. Two further cases of myelodysplastic syndrome and acute myeloid leukemia with der(5;19)(p10;q10): association with abnormalities involving chromosomes 12 and 21. Leuk Res. 2010;34:e34–41.Google Scholar